| Model Number |
50-10400 |
| Medical Device Problem Code |
Mechanical Problem (1384)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the component code 50-10400 lot b1380161 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation the involved devices were received on 28th january 2020 by orthofix srl quality engineering department.The technical evaluation is in progress.Medical evaluation the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix srl will provide a follow up report.Orthofix srl continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2020-00015 and 9680825-2020-00016.(b)(4).
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon's name: prof.Dr.(b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: left tibia.Surgery description: correction, bone transport.Patient's information: (b)(6) year old, male, weight (b)(6), height 175 cm, previous health condition: healthy.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: in 2 struts ball joint came loose; in 1 strut detachment of the plastic locking insert.The complaint report form also indicates: the device failure had no adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copies of the operative report are not available.Copies of the x-ray images are available.Patient current health conditions: (b)(6) 2019 initial surgery > (b)(6) 2020 treatment of infection > (b)(6) 2020 ready for (bone) transport.Overall, the broken struts did not have an effect to the patient health.Further information received from the local distributor on 6th february 2020: 2 struts cover of the ball joints caused problems during the infection treatment; 1strut broke knob/clicker during replacement of the strut.The affected struts were replaced in outpatient clinic.(b)(4).
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon's name: prof.Dr.(b)(6).Date of initial surgery: (b)(6) 2019 body part to which device was applied: left tibia.Surgery description: correction, bone transport.Patient's information: 51 year-old, male, weight 70 kg., height 175 cm, previous health condition: healthy.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: in 2 struts ball joint came loose; in 1 strut detachment of the plastic locking insert.The complaint report form also indicates: the device failure had no adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copies of the operative report are not available.Copies of the x-ray images are available.Patient current health conditions: (b)(6) 2019 initial surgery > (b)(6) 2020 treatment of infection > (b)(6) 2020 ready for (bone) transport.Overall, the broken struts did not have an effect to the patient health.Further information received from the local distributor on 6th february 2020: 2 struts cover of the ball joints caused problems during the infection treatment; 1strut broke knob/clicker during replacement of the strut.The affected struts were replaced in outpatient clinic.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the component code 50-10400 lot b1380161 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the returned devices, received on (b)(6) 2020 were examined by orthofix srl quality engineering department.They were subjected to visual and dimensional check as per orthofix specification.The visual examination evidenced the following: 50-10400 lot b1380161 - 1.The insert bushing is disassembled, it came out from its seat.The hexagon is damaged.This could be attributable to forcing with an hexagonal wrench.50-10400 lot b1380161 - 2.The insert bushing is disassembled, it came out from its seat.Glue residues are still present on the bushing (plastic part) and in the threaded portion of the tubes.50-10400 lot b1380161 - 3.The inner bushing is broken.The dimensional check performed on the three struts, where possible, did not evidence any anomalies.A complete functional check was not possible because the devices are damaged.However, the parts that are not damaged perform properly.Medical evaluation: the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.(b)(6) 2020: in this case the surgeon had problems with 3 tl_hex long struts; in 2 of them a ball joint came loose and in one a stud came loose because the plastic locking insert had come out.The patient was having treatment to the left tibia.The initial operation was on (b)(6) 2019; he was having treatment for infection on (b)(6), and on (b)(6) he was ready for bone transport.We do not know why the treatment was being carried out, and whether this was a fresh fracture or some older pathology.We are not told what happened when the struts caused problems, and whether the struts were replaced or re-locked.I imagine that the strut which lost a stud would have to have been replaced.We are told that the patient came to no harm.However, with the information that we have there is a potential here for loss of position, with at least temporary disadvantage to the patient.It would be nice to know what the surgeon did when the problems happened.(b)(6) 2020, with the results of the technical evaluation.Well, we have a little extra information: it was possible to replace the struts in the outpatients department, so the patient came to very little harm or inconvenience.If the position of the bone has been altered slightly, it can be corrected by reviewing the computer correction programme.Regarding the technical analysis, this is very good and has considered all of the possibilities.It is clear that the struts were manufactured to specification, and that procedures are in place during manufacture to ensure that there is the correct amount of glue present to fix the plastic caps in place.We note that the ifu states that the struts should not be disassembled for cleaning, and it is apparent from examining these struts that a torque has been applied to the black cap sufficient to deform the hexagon.So this event happened because of incorrect processing of these struts.Final comments: the results of the technical evaluation concluded that the returned devices were originally conforming to orthofix specification.Items 50-10400, lot b1380161 -1 and 2.Please be informed that during assembly procedure, before the black cap is screwed into the threaded hole, a specific kind of medical grade glue is applied in order to avoid dismantling.This kind of glue was tested during process validation and it was demonstrated that the black cap does not disassemble neither pushing it or trying to unscrew it using an hexagonal wrench.We may assume the black cap was forced during repeated reprocessing.Please be informed that the ifu of the product states that "struts and rings should not be disassembled for cleaning." item 50-10400 lot b1380161 -3: the technical analysis concluded that the breakage observed could be mainly related to the abnormal load to which the device was subjected during application.Orthofix srl continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2020-00015.Follow up 1 and 9680825-2020-00016.